Oklahoma, 2012

Hail in Oklahoma, February 1, 2012

February 1, 2012 · NWS OUN · 1 event in 1 county or zone

A thunderstorm produced marginally severe hail on the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A thunderstorm produced marginally severe hail on the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 1, 8:10 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 1, 8:10 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
810 AM CST WED FEB 1 2012

.UPDATE...

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS HAD DEVELOPED FURTHER WEST OF
THE STALLED COLD FRONT... SO THE POP AND WX GRIDS HAVE BEEN
UPDATED AND INCREASED FURTHER NORTH AND WEST OF THE BOUNDARY TO
THE I-44 CORRIDOR. EXPECTING ENOUGH POST FRONTAL INSTABILITY FOR ISOLATED
SHOWERS AND THUNDERSTORMS THROUGH THE MORNING AND EARLY AFTERNOON
HOURS.

&&

.PREV DISCUSSION... /ISSUED 502 AM CST WED FEB 1 2012/

AVIATION...
12Z TAFS... VFR CONDITIONS EXPECTED THROUGHOUT THE TAF PERIOD WITH
MID AND HIGH LEVEL CLOUDS STREAMING ACROSS THE REGION.

PREV DISCUSSION... /ISSUED 317 AM CST WED FEB 1 2012/

DISCUSSION...
FOG...SOME DENSE...WILL REMAIN THROUGH MID-MORNING IN PARTS OF SE OK
WHERE WINDS ARE LIGHT AND DEWPOINT DEPRESSIONS ARE LOW. SHOWERS AND
THUNDERSTORMS WILL ALSO BE POSSIBLE IN SE PORTIONS OF THE FA TODAY
AS UPPER WAVE MOVES ACROSS THE SOUTHERN PLAINS AND WHERE DEEPEST
MOISTURE EXISTS IN THE CWA. TEMPERATURES WILL REMAIN WARM THROUGH
THE END OF THE WORK WEEK.

FOCUS THEN SHIFTS TO THURSDAY AND FRIDAY. MODELS SHOW A CLOSED LOW
DEVELOPING NEAR THE FOUR CORNERS OR OVER THE ROCKIES BY THURSDAY
MORNING. THE CLOSED LOW WILL THEN SHIFT EAST OVER THE CENTRAL PLAINS
FRIDAY THEN CONTINUE EAST OR NORTHEAST OVER THE WEEKEND. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE WITH THIS SYSTEM LATE THURSDAY INTO
FRIDAY... WITH FAIRLY WIDESPREAD PRECIP EXPECTED THURSDAY NIGHT INTO
FRIDAY. SOME OF THE STORMS THURSDAY COULD BECOME SEVERE. THE RAIN
WILL BEGIN TO END FROM WEST TO EAST FRIDAY AFTERNOON INTO FRIDAY
NIGHT AS A DRY SLOT MOVES INTO THE REGION SHIFTING ALL OF THE
PRECIPITATION NORTH AND EAST OF THE FA. A COLD FRONT WILL MOVE
ACROSS THE REGION FRIDAY DROPPING TEMPERATURES BACK DOWN TO NEAR OR
A LITTLE BELOW NORMAL FOR THE WEEKEND. CONDITIONS WILL REMAIN DRY
OVER THE WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  38  64  51 /  20   0  10  70
HOBART OK         66  36  66  50 /   0   0  20  70
WICHITA FALLS TX  68  41  70  54 /  20   0  10  70
GAGE OK           64  30  61  43 /   0   0  20  60
PONCA CITY OK     61  35  67  51 /   0   0  10  60
DURANT OK         69  48  68  54 /  20   0  10  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

67/06
Hazardous weather outlook, Feb 1, 7:13 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
713 AM CST WED FEB 1 2012

OKZ004>048-050>052-TXZ083>090-011800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
713 AM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN PARTS OF CENTRAL AND SOUTHERN
OKLAHOMA... AND WESTERN NORTH TEXAS TODAY. SEVERE STORMS ARE NOT
EXPECTED.

DISCUSSION...
AN UPPER LEVEL WAVE WILL MOVE ACROSS THE SOUTHERN PLAINS TODAY. THIS
SYSTEM COULD PROVIDE ENOUGH LIFT FOR A FEW ISOLATED THUNDERSTORMS TO
DEVELOP. THE MOST LIKELY AREA FOR ANY THUNDERSTORMS WILL BE
SOUTHEAST OF A LINE FROM CHANDLER AND MUSTANG... TO LAWTON
OKLAHOMA... TO SEYMOUR TEXAS. HOWEVER...INSTABILITY WILL BE LIMITED
AND SEVERE STORMS ARE NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY FEB 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM LATE
THURSDAY INTO FRIDAY AS A STRONG UPPER LEVEL STORM SYSTEM MOVES
THROUGH THE REGION. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Feb 1, 7:53 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
753 AM CST WED FEB 1 2012

OKZ028-030-040-011430-
GARVIN OK-MCCLAIN OK-POTTAWATOMIE OK-
753 AM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN AND
POTTAWATOMIE COUNTIES.

AT 754 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
PAOLI...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

LAT...LON 3477 9693 3480 9726 3494 9728 3495 9721
      3493 9720 3493 9715 3495 9714 3498 9693

The radar

The Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pontotoc

When
February 1, 8:26 AM CST
Where
Pontotoc County, 5 mi NNW of Ada
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.837, -96.714

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359391.